An ABC algorithm based approach to solve a nonlinear inverse reaction-diffusion problem associate with the ecological invasions

Document Type : Research Paper


Department of Mathematics, Payame Noor University (PNU), P. O. Box: 19395-4697, Tehran, Iran.


In the present study, we consider an important mathematical model of the spread of two competing species in an ecological system with two species considering the interactions between these species. This model is derived from a system of nonlinear reaction-diffusion equations. We investigate this model as an inverse problem. Using appropriate initial and boundary conditions, the finite difference method in the time variable and the Quartic Bspline collocation method in the spatial variable are used to develop a numerical method. The proposed numerical approach results in an ill-posed linear system of equations and to overcome the ill-posedness, the Tikhonov regularization method is implemented. An effective approach based on the ABC algorithm is established to determine the regularization parameter. To show the robustness and ability of the present approach, for a test case, the results are compared with the results of the L-curve and GCV methods.


  • [1] M. Abbas, A. Majid, A. Md. Ismail, and A. Rashid, Numerical Method Using Cubic B-Spline for a Strongly Coupled Reaction-Diffusion System. PLoS ONE, 9(1) (2013), e83265.
  • [2] J. Alavi and H. Aminikhah, A numerical algorithm based on modified orthogonal linear spline for solving a coupled nonlinear inverse reaction-diffusion problem, Filomat, 35(1) (2021), 79-104.
  • [3] T. Bullo, G. Duressa, and G. Degla, Accelerated fitted operator finite difference method for singularly perturbed parabolic reaction-diffusion problems, Comput. Meth. Diff. Equ., 9(3) (2021), 886-898.
  • [4] L. Chen, K. J. Painter, C. Surulescu, and A. Zhigun, Mathematical models for cell migration: a non-local per- spective, Phil. Trans. Royal Society B: Biol. Sci., 375 (2020), 20190379.
  • [5] M. Dehghan and S. Karimi Jafarbigloo, A combining method for the approximate solution of spatial segregation limit of reaction-diffusion systems, Comput. Meth. Diff. Equ., 9(2) (2021), 410-426.
  • [6] M. Garshasbi, Determination of unknown functions in a mathematical model of ductal carcinoma in situ, Numer. Meth. Part. Diff. Equ. 35(6) (2019), 2000-16.
  • [7] M. Garshasbi and M. Abdolmanafi, Identification of Some Unknown Parameters in an Aggressive Invasive Cancer Model Using Adjoint Approach, Mediterr. J. Math., 16 (2019), 3.
  • [8] J. S. Guo and M. Shimojo, Stabilization to a positive equilibrium for some reaction diffusion systems, Nonlin. Anal: Real World Appl., 62 (2021), 103378.
  • [9] P. C. Hansen and D. P. O’Leary, The use of the L-curve in the regularization of discrete ill-posed problems, SIAM J. Sci. Comput., 14 (1993), 1487-1503.
  • [10] P. C. Hansen, Regularization tools: A Matlab Package for Analysis and Solution of Discrete Ill-Posed Problems, Numer. Alg., 46 (2007), 189-194.
  • [11] E. E. Holmes, M. A. Lewis, J. E. Banks, and R. R. Veit, Partial differential equations in ecology: Spatial inter- actions and population dynamics, Ecology, 75 (1994), 17-29.
  • [12] D. Karaboga and B. Basturk, On the performance of artificial bee colony (ABC) algorithm, Appl. Soft Comput., 8 (2007), 687-697.
  • [13] D. Karaboga and B. Akay, A comparative study of artificial bee colony algorithm, Appl. Math. Comput., 214 (2009), 108-132.
  • [14] P. Reihani, A numerical investigation of a reaction-diffusion equation arises from an ecological phenomenon, Comput. Meth. Dif. Equ., 6(1)(2018), 98-110.
  • [15] E. Shivanian and A. Jafarabadi, Numerical investigation based on a local meshless radial point interpolation for solving coupled nonlinear reaction-diffusion system, Comput. Meth. Diff. Equ., 9(2) (2021), 358-374.
  • [16] Q. J. Tan and Ch.Y. Pan, A class of invasion models in ecology with a free boundary and with cross-diffusion and self-diffusion, J. Math. Anal. Appl., 503(2) (2021), 125318.
  • [17] Y. Wang and B. Wu, On the convergence rate of an improved quasi-reversibility method for an inverse source problem of a nonlinear parabolic equation with nonlocal diffusion coefficient, Appl. Math. Lett., 121 (2021), 107491.
  • [18] J. Wang and B. Gerardo, Cellular robotic system with stationary robots and its application to manufacturing lattices. , In Proceedings. IEEE International Symposium on Intelligent Control, (1989), 132-137.